Colorado, 2025Flash Flood in Colorado, July 18, 2025
July 18, 2025 · NWS GJT · 1 event in 1 county or zone
A somewhat classic monsoonal pattern set up in the days leading up to this flash flooding event. A high centered over the Southern Plains and a low off the West Coast, drawing tropical and subtropical moisture northward out of Mexico and the tropical Pacific ocean.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A somewhat classic monsoonal pattern set up in the days leading up to this flash flooding event. A high centered over the Southern Plains and a low off the West Coast, drawing tropical and subtropical moisture northward out of Mexico and the tropical Pacific ocean. In addition, a weak jet streak moving through the flow overhead helped provide some extra energy to afternoon showers and thunderstorms. By the afternoon, a line of showers and thunderstorms developed stretching from near Monticello, UT to Grand Junction, CO. Along this line lay the La Sal mountains, which provided some upslope enhancement to these storms. On the other side of the La Sals is the Dolores River valley, and the town of Gateway, where flash flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 10:05 AM MST, 1 hour 50 minutes earlier. Its key messages:
- Scattered to widespread thunderstorms this afternoon and evening with a few capable of producing damaging winds, frequent lightning, large hail, and periods of heavy rain.
- Flash flooding is a threat today for slot canyons, fire scars and areas prone to flooding.
- Conditions dry out early next week increasing the potential for elevated fire weather conditions.
- Smoke will continue to ebb and flow around the forecast area this weekend with multiple large wildfires burning in eastern Utah and western Colorado.
Area forecast discussion, Jul 18, 10:05 AM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1105 AM MDT Fri Jul 18 2025
.KEY MESSAGES...
- Scattered to widespread thunderstorms this afternoon and
evening with a few capable of producing damaging winds,
frequent lightning, large hail, and periods of heavy rain.
- Flash flooding is a threat today for slot canyons, fire scars
and areas prone to flooding.
- Conditions dry out early next week increasing the potential
for elevated fire weather conditions.
- Smoke will continue to ebb and flow around the forecast area
this weekend with multiple large wildfires burning in eastern
Utah and western Colorado.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 553 AM MDT Fri Jul 18 2025
The left exit region of a weak tongue of a jetstreak moving up from
the south kicked off a few thunderstorms overnight. The remnant
showers continue pushing to the northeast along and north of the I-
70 corridor. Look for more showers to move up from the southwest
through the morning developing into widespread showers and
thunderstorms through the afternoon across the southern and central
Colorado mountains with more scattered showers and thunderstorms to
north and west. The DESI ensemble continues to indicate CAPE of 500-
1000 J/kg, and with the increased flow aloft, sheer of 25-35 kts
through the afternoon and early evening. This will lead to some
thunderstorms possible becoming severe producing large hail,
damaging winds and brief periods of heavy rain. This increases the
risk for flash flooding in slot canyons, fire scars and areas prone
to flooding. Stay alert to the weather around you and check the
forecast if you will be out today. Convective activity will quiet
down in the late evening and overnight, but expect more scattered
showers and thunderstorms again Saturday afternoon.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 227 PM MDT Thu Jul 17 2025
On Saturday not much changes to the overall pattern with high
pressure still over the Southern Plains and a weak low over
southern Cal. One thing notable is that slightly drier air will
advect in from the southwest. Although enough moisture remains
in place to support afternoon convection especially over the
higher terrain. Storms may be capable of producing brief
downpours, gusty winds and small hail. The same conditions will
be in place for Sunday so expect similar afternoon convection on
the higher terrain. Monday looks to be even slightly drier so
there should be a decrease in the coverage of showers and
storms. This will increase the potential for stronger outflow
wind gusts than previous days. By Tuesday a low pressure system
moves into the Pacific Northwest with the ridge anchored over
the southern US. This is a favorable pattern for moisture
advection from the south. In fact, the models are hinting at
another moisture surge on Tuesday. This signal is showing up in
a few operational models and ensemble means as well. Some of
that energy may stay in the PacNW keeping us in southerly flow.
Although the models show fairly dry air just to our west and
southwest, and that could easily come our way mid week. If that
happens the chances for showers and storms will decrease. That
seems to be the more likely scenario late next week. With that
we would see a slight increase in the temperatures.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1104 AM MDT Fri Jul 18 2025
Look for scattered to widespread showers and thunderstorms to
develop across area this afternoon. A few thunderstorms may
become severe storms capable of producing large hail, gusts to
50 kts, brief heavy rain and MVFR conditions mostly between 20Z
and 03Z. Otherwise expect VFR conditions across the region with
southwesterly winds and areas of smoke from local wildfires that
could impact valley TAF sites, especially KMTJ, KGJT and KRIL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...DB
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jul 18, 3:28 AM MST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Fri Jul 18 2025
COZ001>014-017>023-UTZ022>025-027>029-191030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Fri Jul 18 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Scattered to widespread showers and thunderstorms will develop
across the southern and central mountains with coverage more
scattered on the higher terrain to the north and west this afternoon
and evening. A few of these storms may become severe producing large
hail, damaging winds and localized heavy rain with flash flooding
possible in flood prone areas, such as fire scars and slot canyons.
Wildfire smoke remains visible across much of the CWA.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The moisture starts drying out Saturday with more scattered showers
and thunderstorms on terrain. Dry air returns Sunday into early next
week with a return of near critical fire weather conditions. There
will be enough residual moisture to produce afternoon thunderstorms
with increased probability for dry lightning. Wildfire smoke will
remain visible for much of eastern Utah and western Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Spotters are encouraged to report
excessive wind or observed wind related damage, and to relay rainfall
amounts or any observed flooding to the National Weather Service in
Grand Junction.
Flash Flood, Mesa
- When
- July 18, 11:55 AM MST to 12:05 PM MST
- Where
- Mesa County, 0.21 mi W of Gateway Hubbard Arpt to 0.49 mi S of Gateway
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.680, -108.984
Training storms off the La Sals resulted in waterfalls off terrain just southeast of Gateway (approx 1900 UTC). No impacts other than inundating basecamp for the Turner Gulch fire, which was set up in a floodplain along the Dolores river, southeast of town (by bridge with USGS gage). Flooding was not associated with the ongoing Turner Gulch Fire to the west of the flood location. Reports associated with this event were provided by fire personnel at the Turner Gulch Basecamp. While the land around the basecamp was inundated, the camp itself was not impacted, and conditions dried out enough that no firefighting apparatus was stuck in the mud. Therefore there were no impacts or damages associated with this event. There were also no injuries or fatalities.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 18, 20251 injured · $238,000 · 1 in hail · 39 events
- Excessive Heat and Heat in Oklahoma, July 18 to 21, 2025105 events
- Flash Flood in Minnesota, July 18 to 19, 2025$835,000 · 1 event
- Flash Flooding and Flooding in Indiana, July 18, 2025$125,000 · 6 events
- Flash Flood and Hail in Virginia, July 18, 2025$36,000 · 1 in hail · 14 events
- Damaging Winds in North Carolina, July 18, 2025$36,000 · 50 kt wind · 6 events
- Flash Flood and Flooding in Kentucky, July 18, 2025$25,000 · 56 kt wind · 5 events
- Flash Flooding and Flooding in Ohio, July 18, 2025$15,000 · 14 events
- Heat in Tennessee, July 18, 202521 events
- Damaging Winds in South Carolina, July 18, 2025$17,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kansas, July 18, 20251.75 in hail · 13 events
- Flash Flood and Lightning Strike in Illinois, July 18, 2025$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285753.